HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Eye & Vision (https://www.healthboards.com/boards/eye-vision/)
-   -   A warning about BC pills and corneal problems (https://www.healthboards.com/boards/eye-vision/134606-warning-about-bc-pills-corneal-problems.html)

Phobia 12-14-2003 01:45 PM

A warning about BC pills and corneal problems
 
I feel compelled to tell my daughter's story as it may save someone else from the suffereing she endured for 7 months. My daughter is 17 and taking Birth control pills for a condition called PolyCystic Ovaries. In June her pills were changed to Ortho Cyclen, she had many changes in her BC pills due to side efects like cramping. One weekend in June she started to get occasional headaches and a stabbing pain in her right eye. The eye pain went away by Monday and we forgot about it until about a month later it happened again ......... and also on a weekend. Once again by Monday it was gone and forgotten. The third time, In September, I called the first eye doctor who could see her right away and we were seen 2 days later. Her perfect vision had gone from 20/20 to 20/100 in the eye with the stabbing pain. During the exam I was surprised to realize how bad her vision was, but because she never complained that she had blurry vision since it was only in one eye. I asked if any of her medications (she takes BC pills and Thyroid pills) could cause this or if the headaches were connected and was told "no". The Optometrist said she may have Glaucoma and scheduled her for 2 tests in November. I left there knowing I had to find a better doctor and that she couldn't go on with this eye pain for 2 months.

So on a Sunday I called my family Opthamologist (it takes 4 months to get an appointment with him) at home and begged him to see her that week, he agreed and we were seen Friday. He examined her and said she had lesions on her eye and didn't know why, especially since she never had an eye infection. Again I asked if any of her meds or if the headaches were connected ............ He said "no". She was started on eye drops and in one month her vision was better, 20/40 but she still had headaches. We stopped the drops because the lesions were gone and the eye was better. Two weeks later we were back with the same problem .......... blurry vision and stabbing pain in the eye.......... and increasing headaches. This time we saw a different Opthamilogist and again I asked if the headaches or meds could be connected, he also said "no". He put her back on the steroid eye drops and her eye pain once again got better, however the headaches were too much for her to bear. So we started to see the pediatrician and get blood tests and head/sinus x-rays, all were negative.

Friday she was telling me a friend told her that she also got headaches and they were hormonal ............ a light went off and I started to research her BC pills. Sure enough, the pills cause lesions on the cornea and changing in the curvature of the cornea ............ as well as headaches. I don't know why it didn't come to me sooner, maybe because 4 doctors reasured me that it wasn't her meds. I also didn't get a information sheet with her meds since we use a Mail order pharmacy now. But I hope to spare some others the same paim my daughter went through.

My point is not to put down BC pills but to be aware of side effects and trust your gut feelings. So many new drugs come out every year and I'm sure doctors can't keep up witth them all, so we need to be careful.
Love
Cathy

Dakota 12-14-2003 01:58 PM

Re: A warning about BC pills and corneal problems
 
Reeeeeeeeeeeally?

Interesting....I've got a bunch of eye problems....and I'm going in for my yearly/pap etc next month and getting on some pills...Now ya got me a bit worried LOL.....guess I'll be doing a bunch of research before my appointment.


All times are GMT -7. The time now is 11:44 AM.